3-D MRI computing can measure strain in the heart using image registration method. Traditional method involves giving the patient a dose of gadolinium which can affect the kidney, researchers at WMG, University of Warwick have found.
Traditionally when a patient goes for an MRI scan they are given a dose of gadolinium, which reacts the magnetic field of the scanner to produce an image of the protons in the metal realigning with the magnetic field. The faster the protons realign, the brighter the image features and can show where the dead muscles are in the heart and what the diagnosis is.
The dose of gadolinium can have detrimental effects to other parts of the body, particularly the risk of kidney failure.
A new 3-D MRI computing technique developed by scientists in WMG at the University of Warwick, published today, 28th August, in the journal Scientific Reports titled ‘Hierarchical Template Matching for 3-D Myocardial Tracking and Cardiac Strain Estimation’ focuses on Hierarchical Template Matching (HTM) technique. Which involves:
- A numerically stable technique of LV myocardial tracking
- A 3-D extension of local weighted mean function to transform MRI pixels
- A 3-D extension of Hierarchical Template Matching model for myocardial tracking problems
Therefore meaning there is no need for gadolinium reducing the risk of damage to other organs.
Professor Mark Williams, from WMG at the University of Warwick comments:
“Using 3-D MRI computing technique we can see in more depth what is happening to the heart, more precisely to each heart muscles, and diagnose any issues such as remodelling of heart that causes heart failure. The new method avoids the risk of damaging the kidney opposite to what traditional methods do by using gadolinium.”
Jayendra Bhalodiya, who conducted the research from WMG, University of Warwick adds:
“This new MRI technique also takes away stress from the patient, as during an MRI the patient must be very still in a very enclosed environment meaning some people suffer from claustrophobia and have to stop the scan, often when they do this they have to administer another dose of the damaging gadolinium and start again. This technique doesn’t require a dosage of anything, as it tracks the heart naturally.”
More information:Scientific Reports (2019). DOI: 10.1038/s41598-019-48927-2
Journal information: Scientific Reports
Provided by University of Warwick
In the past 4 years, many publications described a concentration-dependent deposition of gadolinium in the brain both in adults and children, seen as high signal intensities in the globus pallidus and dentate nucleus on unenhanced T1-weighted images.
Postmortem human or animal studies have validated gadolinium deposition in these T1-hyperintensity areas, raising new concerns on the safety of gadolinium-based contrast agents (GBCAs).
Residual gadolinium is deposited not only in brain, but also in extracranial tissues such as liver, skin, and bone.
This review summarizes the current evidence on gadolinium deposition in the human and animal bodies, evaluates the effects of different types of GBCAs on the gadolinium deposition, introduces the possible entrance or clearance mechanism of the gadolinium and potential side effects that may be related to the gadolinium deposition on human or animals, and puts forward some suggestions for further research.
Gadolinium-based contrast agents are widely used as CE-MRI agents for diagnosing or monitoring disease progress.
In each year, over 30 million doses of GBCAs are consumed worldwide, and more than 300 million doses have been administrated since their introduction (Gulani et al., 2017). Clinically available GBCAs are all bonded by a ligand when they are used as an MRI contrast agent because free gadolinium is highly toxic (Rogosnitzky and Branch, 2016). Until 2006, all GBCAs were considered extremely safe.
In 2006, a report (Marckmann et al., 2006) stated that some GBCAs may lead to NSF in patients with renal failure.
However, when performing careful evaluation of the renal glomerular filtration rate before CE-MRI, new NSF cases have not been reported.
Since 2013, the safety of GBCAs has attracted broad attentions over the world.
A research group from Japan reported (Kanda et al., 2014) that signal intensity in the GP and DN on unenhanced T1 weighted imaging (T1WI) may be a result of the previous GBCAs administrations.
This phenomenon leads to reconsideration of the safety of GBCAs.
Following this report, many studies (Errante et al., 2014; McDonald et al., 2015; Miller et al., 2015; McDonald et al., 2017) focused on the potential risks of gadolinium retention in the human brain.
The Physicochemical Properties of GBCAs
Gadolinium is a paramagnetic material which can shorten the T1 relaxation time of living tissues. Based on the type of ligand and charge, the commercially available GBCAs can be classified into 4 different types (Frenzel et al., 2008): linear ionic, linear non-ionic, macrocyclic ionic, and macrocyclic non-ionic. Macrocyclic GBCAs form a rigid cage including a preorganized cavity for Gd3+ ion, while linear ligands form more flexible cages that wrap around the Gd3+ ion and are not fully closed. The differences in thermodynamic and kinetic stability of those ligands may be caused by their different chemical structures, whereby the non-ionic linear chelates are the least stable and the ionic macrocyclic chelates are the most stable (Dekkers et al., 2017). Table Table11 gives the physicochemical properties of the commercially available GBCAs in current clinical practice.
Biochemical properties of gadolinium-based contrast agents currently approved for clinical use.
|Chemical structure||Trade name||Thermodynamic stability contrast||Conditional stability||Elimination pathway|
|Gadobenate dimeglumine||Multihance||22.6||18.4||93%Renal; 3%Biliary|
|Gadoxeticacid disodium||Primovist||23.5||NA||50%Renal; 50%Biliary|
|Gadofosveset trisodium||Multihance||22||NA||91%Renal; 9%Biliary|
Potential Impacts of GBCAs Administrations
With repeated GBCAs administrations, gadolinium can deposit in brain and other organs even in patients with normal renal function. However, the clinical implication of the gadolinium deposition in the brain remains poorly understood.
Although some adverse effects of gadodiamide administration were reported, no strong evidences showed gadolinium deposition in the brain induced adverse clinical effects.
Prince et al. (2011) reported gadodiamide administration caused spurious hypocalcemia, especially in patients with renal insufficiency and at doses of 0.2 mmol/kg or higher. Burke et al. (2016) did a survey about patients’ self-described toxicity related to GBCAs administrations.
In this study, the most common symptoms were bone/joint pain and head/neck symptoms including vision, headache and hearing change. The study had a long list of limitations such as selection bias and validity problems, but constituted the first depiction of symptoms, which may be associated with gadolinium toxicity. One study by Bussi et al. (2017) evaluated the toxic effects of single and cumulative doses of gadobenate dimeglumine in neonatal and juvenile rats after receiving either saline or gadobenate dimeglumine at doses of 0.6, 1.25, or 2.5 mmol/kg.
The authors reported no effects of gadobenate dimeglumine on cognitive function, behavior or any other parameters of rats, even at the highest administrated cumulative dose (15 mmol/kg).
Thus, they concluded gadolinium in juvenile rat brain receiving single or cumulative gadobenate dimeglumine injection was minimal and non-impactful.
Gadolinium can deposit in the DN and GP and the potentially damaged GP may induce Parkinsonian symptoms. Welk et al. (2016) performed a population-based study to assess the relationship between parkinsonism and gadolinium exposure.
In this study, 246 557 patients underwent at least one MRI examination during the study, there were 99 739 patients receiving at least one dose of gadolinium, and 2446 patients receiving 4 or more CE-MRI examinations.
The results demonstrated the incident parkinsonism developed in 1.17% of gadolinium exposed patients and 1.16% of unexposed patients, and no significant association between parkinsonism and gadolinium exposure and parkinsonism was discovered. Perrotta et al. (2017) performed a retrospective study about the clinical cerebellar syndrome caused by gadoterate administration in ten patients who had previously received more than 20 doses of gadoterate.
During 91-month follow-up, neither appearance of a rising cerebellar syndrome nor newly appeared symptoms or signs suggesting cerebellar toxicity were reported by the clinician.